The People's Perspective on Medicine

Will Memory Worsen on Migraine Medicine?

Could an antidepressant prescribed to prevent migraine headaches make memory worsen? A person might become more susceptible to this effect with age.
Alzheimer’s, dementia, white hair

Have you ever discovered that a jacket you once loved no longer delights you? Perhaps the style has changed, or maybe you have changed and it is now too large or too small. Giving up a jacket that has gone out of fashion may be easier than recognizing that a medication that was once appropriate could have become harmful. This reader asks, could memory worsen as a result of taking a migraine medicine first prescribed many years ago?

Would Amitriptyline Make Memory Worsen?

Q. I noted with interest your column on amitriptyline and its side effects of memory loss and cognitive decline. I have taken this drug to prevent migraines for more than 20 years.

At 74, I have short-term memory loss and cognitive concerns. Would stopping this drug now repair any damage it might have done?

Amitriptyline and Anticholinergic Activity:

A. Amitriptyline is an old-fashioned antidepressant with substantial anticholinergic activity. That means it interferes with the neurochemical acetylcholine, which is essential for cognitive function. Symptoms may include dry mouth, constipation, drowsiness, blurred vision, urinary retention and confusion.

While this drug may have been okay for you 20 years ago, it is considered inappropriate for people over 65 and could make memory worsen or even contribute to dementia (JAMA Internal Medicine, March, 2015). This link also holds for people with Parkinson’s disease (PLoS One, online March 3, 2016).

We are sending you our Guide to Drugs and Older People with a discussion of medications like amitriptyline that may cause forgetfulness. In addition to amitriptyline, you will find a discussion of many other drugs that older people should generally avoid. Those who would like a list of drugs with anticholinergic activity will find it here. There is an in-depth discussion of the research here.

We don’t know if gradually withdrawing from amitriptyline will reverse its cognitive effects. We urge you to take the Guide with you when you discuss this with your doctor.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.8- 13 ratings

Today's Newsletter Reading List

    About the Author
    Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
    Drugs and Older People
    $2.00

    Download this guide to drugs that are usually inappropriate for older people. Avoiding drug-induced forgetfulness and falls.

    Drugs and Older People
    Join over 150,000 Subscribers at The People's Pharmacy

    We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

    Showing 3 comments
    Comments
    Add your comment

    A Sleep Study on the medication might define the problem further – if the interpreter of the study is properly motivated.

    I used amitriptyline for several weeks for diabetic neuropathy, which was only in my lower legs at the time. I was also in therapy. Nevertheless, I sank deeper and deeper into a depression, until my therapist feared for my life. This was about 1995 or thereabouts. One night as I brought the pill to my mouth, I thought, I just can’t take this. I think it was my intuition telling me to stop. By the time I saw my therapist less than a week later, she was very surprised by the change in me. A little after that we got a home computer and I looked it up. There were comments galore all with the same POV: worse depression I have ever had. I have since gone to lyrica for some relief from the constant, all over, burning and while it too has problems, it has not pushed me into a chemical depression.

    I would strongly caution anyone from discontinuing amitriptyline after long term use! With agreement from her PCP, my mother tapered herself from this med after taking it for 20+ years for diabetic neuropathy in her feet. This resulted in extreme anxiety, panic, hypersensitivity and depersonalization, for which my 88 year old mom spent 2 weeks in a psychiatric facility and 2 weeks in rehab this winter. Ultimately, she was put back on the amitriptyline and will remain on it. Treatment with amitriptyline for migraines and neuropathy are off-label uses for this old antidepressant and are not understood well by the medical community. These drugs change your brain after long term use and must be discontinued very slowly with a formula that takes into account age, weight, dosage, length of use, etc. Proceed with extreme caution and medical support!

    * Be nice, and don't over share. View comment policy^